Help! I’m Peeling From Retin A by Deb Chase

acne questionsQuestion: I followed  your advice and  started using Retin A  for signs of age — and now my skin is peeling.Does  this mean  its not good for my skin and I should stop using it?

Answer: Oh no, don’t give up  just yet!  The peeling you see is the shedding of the top dead layer of skin cells that are clogging the pores and slowing down skin growth.   This is a  major benefit of Retin A and actually a sign that its  doing a good job.  However if the flaking is excessive and unsightly, we need to look at  how you are using Retin A.  Remember you need to avoid other sources of exfoliation including, scrubbing grains, complex brushes, alcohol based toners and all alpha hydroxy products.   You need to use a super mild, fragrance free cleanser, like Cetaphil  and wait  at least 30 minutes between washing your face and applying Retin A. At night you should top the Retin A with a turbo-powered mositurizer that is rich is ceramides and hyaluronic acid ( CeraVePM).  During the day, protect the skin with a 30–50 SPF like my favorite  Physical Fusion UV Defense ( Skinceuticals).

Since you are already concerned about flaking, we can tweek the standard regimen to get things under control. Start  by using Retin A only every other day.  Rather than  applying it to bare  skin, put your moisturizer on first  and then apply the Retin A. Alternatively you can mix a drop of Retin A with a slightly larger  blob of moisturizer for easy and even appliction. When the skin starts to calm down, you can slowly  start adding back application days  Try adding one additional day every week to ten days to allow the skin to adjust.

Flaking, Retin A and Acne

When  using Retin A for acne, its super important  not to sabotage the  benefits to avoid  annoying flaking.  Doctors usually  recommend a stronger cleanser like Neutrogena Acne Wash ( with salicylic acid)  for an acne regimen.  If the skin is just too red and flaky you can temporarily use  a milder cleanser like Cetaphil.   Be extra careful that you avoid  oil based moisturizers which will undue all the good works of Retin A.  The flaking  is a sign that the pores will be free of breakout provoking material and that’s a good thing.

Leave a Reply

Your email address will not be published. Required fields are marked *